Maryland, 2022Damaging Wind in Maryland, June 14, 2022
June 14, 2022 · NWS LWX · 1 event in 1 county or zone
A remnant Mesoscale Convective System (MCS) produced localized wind damage near the Catoctin Mountain ridgeline in north-central Maryland during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant Mesoscale Convective System (MCS) produced localized wind damage near the Catoctin Mountain ridgeline in north-central Maryland during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 3:00 AM EST, 30 minutes earlier.
Area forecast discussion, Jun 14, 3:00 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Tue Jun 14 2022
.SYNOPSIS...
A weak front will linger around the Mid-Atlantic region through
Wednesday while high pressure builds to the northeast and
southwest. A stronger cold front will approach Thursday into
Friday. High pressure will build into the area over the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Complex "nowcast" type of situation through the morning hours
with multiple convective impulses in northwest flow aloft. MCS
originally moving toward western Maryland fell apart, but some
storms are refiring as the outflow encounters higher dew points
in the lee of the terrain. While significant upscale growth
appears unlikely due to lessening shear and minimal surface
based instability, there could be some showers and storms
through the early morning hours. The next system in northern
Ohio may take a slightly more southerly trajectory, and it will
also be crossing areas which have already seen convection.
Therefore it's uncertain how much of a role it will play in the
local forecast, but some forcing from the associated MCV will
result in a renewed chance for showers and storms later this
morning into perhaps early afternoon. Its exact track and the
amount of destabilization that can occur will determine the
severe weather threat. If severe weather does occur, damaging
winds will be the main hazard, although there could be isolated
flooding if storms train over hydro-sensitive areas. The storm
threat will shift to the south as the afternoon progresses.
Extensive debris cloudiness and a developing northerly wind
behind a weak front will keep temperatures in the upper 70s and
80s today, perhaps touching 90 in the far south.
Tonight should be dry, warm, and muggy, although a few models
suggest another weak disturbance could produce a few showers or
storms over the Appalachians toward daybreak.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper ridging will likely keep conditions dry Wednesday into
Wednesday night with temperatures continuing into the upper 80s
to low 90s. Heat indices will again be nearing Heat Advisory
Criteria, especially in the central Shenandoah Valley where
criteria is 100, but confidence remains low in this potential.
The stalled front will keep the highest instability over the
mountains, but storms will be dependent on any sort of MCV or
other subtle trigger. There is some conditional risk for severe
weather due to moderate shear and high instability should such a
trigger (or existing cluster of storms) cross the area.
A trough will be crossing well to the north on Thursday, driving
a cold front to the southeast. The best forcing will remain to
the north, but there will be increasing thunderstorm chances as
the afternoon and evening wear on. Once again, shear and
instability will be sufficient for a severe weather risk,
especially northern/northwestern parts of the area. Temperatures
will remain above normal, and some areas west of the Blue Ridge
with 100 Heat Advisory criteria may come close to that value.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
While the first front may push to the southeast early Friday, a
second boundary may cross during the day with some risk of
showers and storms.
After the front clears, much drier weather with more mild
temperatures are expected over the weekend into early next week.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Highly uncertain convective forecast through the morning hours
with amendments likely as evolving disturbances approach from
the northwest. Tried to time in 2 periods most likely to see
showers and storms, though this may change. Some period of MVFR
ceilings are also possible but confidence is low. Regardless,
the storm threat will be winding down by this afternoon.
Patchy fog possible tonight and Wednesday night (along with low
clouds for the latter). Thunderstorm chances are low, but not
zero, for Wednesday into Wednesday night. Sub-VFR possible at
times in potential TSRA Thu-Fri as a cold front crosses. Winds S
becoming NW. High pressure/VFR for Saturday.
&&
.MARINE...
There may be several opportunities for strong thunderstorms
reaching the waters this morning and perhaps lingering into
early to mid afternoon.. A front will likely push through the
area thereafter. Northerly winds may come close to SCA criteria
for a few hours, but confidence is low. A few
showers/thunderstorms are possible Wednesday into Wednesday
night, with marginal SCA conditions possible in southerly
channeling.
More showers and thunderstorms are possible with a cold front
Thursday into Friday. Storms could contain gusty winds, but
timing is still a bit uncertain. S flow becomes NW as the front
crosses and SCAs may be needed from Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
While caution stages are possible this morning, a north wind
should lower anomalies later today. Southerly winds return late
Wednesday into Thursday, and sensitive locations could see minor
flooding at the astronomically favored high tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...ADS
AVIATION...ADS/DHOF
MARINE...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 14, 2:42 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
342 AM EDT Tue Jun 14 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
342 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A line of thunderstorms with locally damaging winds may cross the
area this morning. Isolated instances of flash flooding are also
possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A line of thunderstorms with locally damaging winds may continue
across the area Tuesday morning. Isolated instances of flash
flooding are also possible during this time.
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
342 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A line of thunderstorms with locally damaging winds may cross the
area this morning. Isolated instances of flash flooding are also
possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values of 100 to 105 are possible over portions of
central Virginia, the Shenandoah Valley, and eastern West Virginia
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ001-501-502-VAZ503-504-WVZ501>506-150745-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
342 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Additional thunderstorms with locally damaging winds may cross
the area this morning. Isolated instances of flash flooding are
also possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values around 100 are possible in the lower elevations
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
In the hours before
Special weather statement, Jun 14, 2:44 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
344 AM EDT Tue Jun 14 2022
WVZ051-052-140815-
Morgan WV-Berkeley WV-
344 AM EDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of northeastern Morgan
and northwestern Berkeley Counties through 415 AM EDT...
At 344 AM EDT, Doppler radar was tracking a strong thunderstorm near
Berkeley Springs, or 7 miles south of Hancock, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnsons Mill, Spohrs Crossroads, New Hope, Spruce Pine Hollow and
Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3956 7821 3962 7822 3966 7807 3955 7804
TIME...MOT...LOC 0744Z 263DEG 17KT 3960 7818
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KLWThunderstorm Wind, Washington
- When
- June 14, 3:30 AM EST
- Where
- Washington County, 1.65 mi NE of Locust Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.485, -77.626
Trees blew down on eastbound Alternate US-40 Old National Pike near Dahlgren Road at the county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14 to 15, 20222 injured · $214 million · EF2 · 41 events
- Excessive Heat and Heat in Wisconsin, June 14 to 15, 20222 deaths · 20 events
- Hail and Damaging Winds in Georgia, June 14 to 17, 20222 injured · $25,000 · 1.5 in hail · 173 events
- Flash Flood and Damaging Winds in West Virginia, June 14, 20221 death · $67,000 · 70 kt wind · 7 events
- Rip Current in California, June 14 to 15, 20221 death · 1 event
- Rip Current in North Carolina, June 14, 20221 death · 1 event
- Drought in Iowa, June 14 to 30, 2022$2.1 million · 4 events
- Hail and Damaging Winds in North Dakota, June 14, 2022$1.6 million · 3 in hail · 6 events
- Flood and Damaging Winds in Florida, June 14 to 18, 2022$79,000 · 55 kt wind · 31 events
- Tornado and Hail in Nebraska, June 14 to 15, 20221 injured · EF1 · 34 events
- Damaging Winds in Texas, June 14, 2022$54,000 · 61 kt wind · 5 events
- Flood and Hail in Georgia, June 14 to 18, 2022$14,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023362.